# SDR Z2KR201601

- Difficulty date: February 22, 2016
- Submitted: June 15, 2016
- Operation: General aviation
- Aircraft: N209QS
- Make and model: Cndair CL6002B16
- Aircraft serial: 6057
- System (JASC): 2530 · Buffet/Galleys
- Part: Microwave Oven
- Part number: 910001101
- Part serial: 150602313
- Condition: Smoke
- Location: Zone 900
- Stage of operation: NR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

INVESTIGATION FOUND THAT THE HIGH VOLTAGE OUTPUT CAPACITOR, APPEARED TO HAVE INITIALLY FAILED.  IT EXHIBITED EXTREME HEAT DAMAGE.  THIS FAILURE COULD NOT BE REPRODUCED UNDER LABORATORY CONDITIONS.  THE BUILT-IN THERMAL PROTECTION OF THE MICROWAVE AND THE DESIGN FUNCTIONALITY OPERATED AS EXPECTED EVEN UNDER EXTREME CONDITIONS.  THE MOST PROBABLE ROOT CAUSE IS A LATENT INTERNAL DEFECT IN ONE HIGH VOLTAGE OUTPUT CAPACITOR ON THE OUTPUT BOARD OF THE MICROWAVE OVEN POWER SUPPLY.  HIGH OPERATING TEMPERATURE WILL REVEAL A FAILURE ASSOCIATED WITH A LATENT DEFECT EARLIER IN THE COMPONENT LIFE.  WITH RESPECT TO THE LATENT DEFECT IN THE CAPACITOR, THE PROBABILITY OF ANOTHER FAILURE OF THIS KIND IS LOW BASED ON:  A FAILURE OF THIS TYPE HAS NOT OCCURRED IN OVER 2000 EXACT APPLICATIONS OF THIS POWER SUPPLY INSTALLED IN MICROWAVE OVENS OVER THE LAST 15+ YEARS IN DOZENS OF UNIQUE INSTALLATIONS, CUMULATING TO OVER 7 MILLION INDIVIDUAL CAPACITOR COMPONENT HOURS. OCCURRENCE OF FAILURES PRIOR TO THE LISTED LIFE EXPECTANCY FOR THESE CAPACITORS OF 30,000 HOURS, IS EXTREMELY LOW AT 300/10-9 COMPONENT HOURS.  INVESTIGATION FOUND THAT THE AIRCRAFT GALLEY EXTRACTION FAN WAS MANUALLY CONTROLLED.  IT COULD NOT BE DETERMINED WHETHER IT WAS OPERATING AT THE TIME OF THE FAILURE.  IT COULD NOT BE CONCLUSIVELY DETERMINED WHETHER THE AIR EXTRACTION SYSTEM WAS PROVIDING SUFFICIENT AIRFLOW TO COOL THE MICROWAVE.
